Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 66, NWS Indianapolis, IN

June 12, 2001Carroll County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 12, 2001, 2:04 AM EST for Carroll County, Tippecanoe County, Indiana. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 2:04 AM EST (07:04 UTC)
Expired
Jun 12, 2001, 2:45 AM EST
In force
41 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Carroll County, IN, Tippecanoe County, IN

What was reported inside it

TimeReportWhereRemark
Jun 12, 2:10 AM ESTThunderstorm WindMonticello, INTrees down
Jun 12, 2:20 AM ESTThunderstorm WindChalmers, INLarge limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3690 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 120706
SVRIND
INC015-157-120745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
204 AM EST TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTH CENTRAL INDIANA
  TIPPECANOE COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF LAFAYETTE

* UNTIL 245 AM EST

* AT 200 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF CAMDEN TO 15
  MILES NORTH OF OTTERBEIN...OR FROM 5 MILES WEST OF LOGANSPORT TO 15
  MILES SOUTH OF RENSSELAER...MOVING SOUTH AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  YEOMAN AT 210 AM EST
  CAMDEN AT 215 AM EST
  FLORA AT 220 AM EST 
  BATTLE GROUND AT 220 AM EST
  BURLINGTON AT 230 AM EST
  LAFAYETTE AT 230 AM EST 

THESE STORMS HAVE A HISTORY OF DAMAGING WINDS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4086 8639 4079 8714 4024 8710 4025 8672
          4044 8672 4045 8641

SE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:40 PM EST, 11 hours 24 minutes earlier.

Area forecast discussion, Jun 11, 2:40 PM EST, 11 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 AM EST MON JUN 11 2001

PROBLEM OF DAY WHETHER MIGHTY MCC NOW OVER MN WILL BRUSH CWA LATE
TONIGHT OR TUESDAY.

MOST MODEL FIELDS AGREE FOR NEXT SEVERAL DAYS...BUT ETA BRINGS A LOT
MORE MOISTURE FROM THE REMNANTS OF THE MCC BY LATE TONIGHT. THIS
REFLECTED IN THE FWC BUT NOT THE MAV POPS.

DO NOT TRUST AVN A LOT THIS TIME AROUND. LATEST PROFILERS SHOW WE
ARE STILL ON ERN SIDE OF HIGH ALOFT...AND ALL MODELS HAVE THICKNESS
PATTERNS THAT COULD EVENTUALLY TURN MCC VERY HARD TO SOUTH. INCRSG
HAZE OVER CWA SUGGESTS WE ARE STARTING TO CAP WHICH MAY HELP PROTECT
WRN COUNTIES...BUT CANT DENY CHC POPS FROM FWC LOOK OK FOR ERN
COUNTIES.

ONCE WE GET PAST THE MCC...ALL MODELS  HAVE AREA HAZY...HOT...AND
HUMID UNTIL LATE IN WEEK. ALSO PROBABLY DRY AS CAP DEVELOPS ALOFT AS
SUBSIDENCE UNDER HIGH CONTINUES. GUIDANCE HAS BEEN A LITTLE SPEEDY
BRINING UP TEMPS OVER LAST FEW DAYS. WITH VERY HUMID CONDITIONS
CONTINUING TEMPS NOT LIKELY TO REALLY SOAR. WILL SCALE BACK GUIDANCE
TEMPS ON HIGHS. MINS LOOK OK BASED ON HISTORY OF THIS AIRMASS.

.IND...NONE.
KWIATKOWSKI

In the hours before

Special weather statement, Jun 12, 1:44 AM EST, 20 minutes before
INZ021-028-029-120735-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
144 AM EST TUE JUN 12 2001

AT 145 AM EST A LINE OF THUNDERSTORMS WAS NORTH OF A
LOGANSPORT TO MONTICELLO LINE AND WAS MOVING SOUTHEAST AT AROUND 40
MPH. THE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS IN EXCESS OF
50 MPH.

THE LINE OF STORMS IS EXPECTED TO MOVE INTO THE FLORA...LAFAYETTE
AND WILLIAMSPORT AREAS BETWEEN 200 AM AND 230 AM.

EXPECT FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO AROUND 50
MPH AS THESE STORMS MOVE THROUGH. STAY IN A STURDY BUILDING UNTIL
THESE STORMS PASS.

EDDY

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:05 PM ESTSevere Thunderstorm WarningINDDelaware40 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.